zbMATH — the first resource for mathematics

Analysis on nilpotent groups. (English) Zbl 0595.22008
G denotes a simply-connected real nilpotent Lie group, L the Lie algebra of G, \(L_ 1=L\), \(L_{k+1}=[L_ k,L]\), \(d=\sum k \dim (L_ k/L_{k+1})=\) the Dirichlet dimension of G, \(\delta =\sum (m+1) \dim (K_{m+1}/K_ m)\), where \(K_ m\) (m\(\geq 0)\) denotes the subspace of L generated by all commutators of length \(\leq m\). Take \(X_ 1,...,X_ k\in L\) and assume that \(X_ j mod[L,L]\) \((j=1,...,k)\) span L mod[L,L]. The main results are easily stated as follows:
(1) If \(d\geq 3\), there exists a constant \(C>0\) such that \[ \| f\|_{2d/(d-2)}\leq C\sum^{k}_{j=1}\| X_ jf\|_ 2,\quad \forall f\in C_ 0^{\infty}(G). \] (2) In general (when \(d\geq 1)\), there exists \(C>0\) such that \[ \| f\|_{d/(d-1)}\leq C\sum^{k}_{j=1}\| X_ jf\|_ 1. \] The various \(L^ p\) norms are with respect to Haar measure on G. The proofs are another matter. The arguments are put together from several earlier papers of the author [cf. the author’s notes in C. R. Acad. Sci., Paris, Sér. I since 1984: 299, 651-654 (1984; Zbl 0566.31006); 301, 143-144, 559-560, 865-868 (1985; Zbl 0582.43002, Zbl 0582.43003, Zbl 0586.47039); also J. Funct. Anal. 63, 215-239, 240-260 (1985; Zbl 0573.60059)] and others and also bring in new ideas. The usual ingredients of Lie theory are combined in an ingenious step-wise way with delicate estimates involving the semigroup exp(-t\(\sum X^ 2_ j)\) of heat conduction. The optimal nature of the norm indices is discussed and the Dirichlet dimension d is related to the growth of volume on G, as measured through the \(X_ j's\) in a natural way.
Reviewer: E.J.Akutowicz

22E25 Nilpotent and solvable Lie groups
22E30 Analysis on real and complex Lie groups
58J35 Heat and other parabolic equation methods for PDEs on manifolds
43A80 Analysis on other specific Lie groups
Full Text: DOI
[1] \scJ. Deny, “Potential Theory C.I.M.E.,” Ier Stresa, dal 2 al 10 Luglio.
[2] \scM. Fukushima, “Dirichlet Forms and Markov Processes,” North-Holland, Amsterdam. · Zbl 0422.31007
[3] Varopoulos, N.Th, Isoperimetric inequalities and Markov chains, J. func. anal., 63, 215-239, (1985) · Zbl 0573.60059
[4] Varopoulos, N.Th, Hardy-Littlewood theory for semigroups, J. funct. anal., 63, 240-260, (1985) · Zbl 0608.47047
[5] Varopoulos, N.Th, C. R. acad. sci. Paris Sér. I math., 299, 651-654, (1984)
[6] Pansu, P, Ergodic theory dynamical systems, 3, 415-445, (1983)
[7] Malchev, A.I, On a class of homogeneous spaces, (), 276-307
[8] \scN. Th. Varopoulos, Random walks and Brownian motion on manifolds, to appear.
[9] Varopoulos, N.Th, C. R. acad. sci. Paris, (1985)
[10] Varopoulos, N.Th, A potential theoretic property of groups, Bull. sci. math. (2), 109, 113-119, (1985) · Zbl 0583.60008
[11] Varopoulos, N.Th, Brownian motion can see a knot, (), 299-309, (2) · Zbl 0564.58038
[12] Vauthier, J, Bull. sci. math. (2), 103, 129-177, (1979)
[13] Federer, H, Geometric measure theory, (1969), Springer-Verlag Berlin/New York/Heidelberg · Zbl 0176.00801
[14] \scS. Drury, Oral communication, spring 1984.
[15] \scE. B. Davies, “One-Parameter Semigroups,” London Mathematical Society Monograph Series, Academic Press, London/New York. · Zbl 0457.47030
[16] Hörmander, L, Acta math., 119, 147-171, (1967)
[17] Herz, C.S, J. math. mech., 18, 4, 283-324, (1968)
[18] Zygmund, A, ()
[19] Auslander, L; Moore, C.C, Onitary representations of solvable Lie groups, () · Zbl 0204.14202
[20] Yosida, K, Functional analysis, (1978), Springer-Verlag Berlin/New York/Heidelberg · Zbl 0152.32102
[21] Helgason, S, Differential geometry, and Lie groups, and symmetric spaces, (1978), Academic Press New York/London · Zbl 0451.53038
[22] Gaveau, B, Acta math., 1-9, 95-153, (1977)
[23] \scM. Gromov, “Structures métriques pour les variétés riemanniennes,” Cedic/Fernand Nathan.
[24] Pansu, P, C. R. acad. sci. Paris ser. I math., 295, (1982)
[25] Bony, J.M, Ann. inst. Fourier, 19, 277, (1969)
[26] Treves, F, ()
[27] Benedek, A; Panzone, R, Duke math. J., 28, (1961)
[28] \scN. Jacobson, “Lie Algebras,” Interscience, New York. · Zbl 0121.27504
[29] Varopoulos, N.Th, C. R. acad. sci. Paris, (1986)
[30] \scV. S. Varadarajan, Lie Groups, Lie Algebras and Their Representations, Prentice-Hall, Englewood Cliffs, N.J. · Zbl 0371.22001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.